Letter to the Editor

Lipid Emulsion: The Time Has Come for a Consensus on Treating Systemic Local Anesthetic Toxicity

To the Editor:

We were glad to see positive mention of lipid emulsion therapy for local anesthetic toxicity in the letter by Dr. Baumgarten and again by Dr. Morell in a recent commentary in the APSF Newsletter. Dr. Baumgarten's note detailed several suggestions for improving safety of peripheral nerve and plexus blocks and referred to a patient who survived severe, systemic bupivacaine toxicity by virtue of a heroic resuscitation—possible only because there happened to be a primed bypass machine nearby.1 Unfortunately, despite precautions taken to prevent it, local anesthetic toxicity continues to occur and all patients are not as lucky, nor all outcomes as favorable. The commentary by Dr. Morell reminds readers that lipid emulsion infusion provides a simple, less invasive method of treating systemic local anesthetic toxicity.2

There are now several published case reports of successful resuscitation with lipid emulsion from cardiac arrest from local anesthetic toxicity3-6 and one related to bupropion overdose.7 Symptoms of toxicity were rapidly reversed in all patients, often after failure of standard resuscitative measures including countershocks and adrenergic therapy. Notably, all recovered without cardiac or neurological deficits. Similar cases have also been posted on the educational website www.lipidrescue.org where clinicians are encouraged to post their experiences and several more are in press (personal communication). We believe the scientific evidence and clinical experience supporting lipid therapy are now sufficient to justify stocking lipid emulsion at all sites where large doses of local anesthetics are used.

Paradoxically, a recent survey by Corcoran et al.8 found a general lack of coordinated preparation for these potentially fatal occurrences in US academic anesthesiology departments. The need for a consensus in this area was recognized by the Association of Anaesthetists of Great Britain and Ireland, which recently issued guidelines for treating severe local anesthetic toxicity, (http://www.aagbi.org/publications/guidelines/docs/latoxicity07.pdf). This excellent document goes some distance to remedying the deficiency, but only part way. A universally accepted protocol for treating systemic local anesthetic toxicity would reduce treatment variance, improve physician preparedness and patient safety, and ultimately contribute to the APSF mission: "To ensure that no patient is harmed by anesthesia."

Guy Weinberg, MD
David Mayer, MD
Chicago, IL

References

  1. Baumgarten R. Cardiac arrest after popliteal block: Are there any safety lessons to be learned? APSF Newsletter 2006;21:51.
  2. Morell R. Intralipid might saves lives as a rescue from bupivacaine toxicity. APSF Newsletter 2007;22:30.
  3. Foxall G, McCahon R, Lamb J, et al. Levobupivacaine-induced seizures and cardiovascular collapse treated with intralipid. Anaesthesia 2007;62:516-8.
  4. Litz RJ, Popp M, Stehr SN, Koch T. Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006;61:800-1.
  5. Rosenblatt MA, Abel M, Fischer GW, et al. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006;105:217-8.
  6. Zimmer C, Piepenbrink K, Riest G, Peters J. [Cardiotoxic and neurotoxic effects after accidental intravascular bupivacaine administration : Therapy with lidocaine propofol and lipid emulsion.] Anaesthesist 2007;56:449-53.
  7. Sirianni AJ, Osterhoudt KC, Calello DP, et al. Use of lipid emulsion in the resuscitation of a patient with prolonged cardiovascular collapse after overdose of bupropion and lamotrigine. Ann Emerg Med 2007.
  8. Corcoran W, Butterworth J, Weller RS, et al. Local anesthetic-induced cardiac toxicity: a survey of contemporary practice strategies among academic anesthesiology departments. Anesth Analg 2006;103:1322-6.